Paracetamol, aspirin, diuretics ... These drugs should be used with caution in case of extreme heat
Health

Paracetamol, aspirin, diuretics … These drugs should be used with caution in case of extreme heat

On this Tuesday, July 19, under the white neon lights at Anne-Lise Pharmacy, in the 19th arrondissement of Paris, a small air conditioner painfully blows a little cold air into customers’ legs. Perhaps without really realizing it, they approached the little white apparatus, as if begging for a little fresh air, while outside, in the middle of a heat wave, the sun beats on the asphalt and mercury dangles in thermometers 37 degrees Celsius.

In the small paper bags that customers take with them, common medications, such as aspirin and paracetamol, are often enough to refill a first aid kit before heading out on the vacation. “People come to fill the place before they leaveAnn Lise smiles. Buy Doliprane bandages®Aspirin, Biafine®Sun creams…” Present disciplines, a priori banal and without danger, which nevertheless deserve a little attention in the time of hot weather. Because the latter can alter it and make it ineffective, and even downright dangerous.

Under elevated temperature conditions, the appearance of liquid medicines, suppositories and creams may change, which may indicate a change in the properties of the medicine, while the suspension or emulsion may separate. Capsules, powders and tablets are frequently exposed to high heat, and can also disintegrate if necessary.

Tablets and oral solutions are theoretically able to withstand brief exposure to high heat, So he points to the hospital pharmacist, whom franceinfo met. But they’re not supposed to be in the heat of a parked car in the afternoon sun at all.”

“Before obtaining marketing authorization, pharmaceutical companies had to conduct drug stability studies for temperatures from 30°C to 40°C. But they rarely exceed that.”

hospital pharmacist

in franceinfo

Plus there is real uncertainty about its effectiveness in these extreme conditions. Aspirin may be tolerable for minor headaches, less when the patient’s survival depends on his treatment…

This is without taking into account that some medications exacerbate the effect of heat and are not even recommended in the event of a strong heat wave due to “Potential to exacerbate fatigue-dehydration syndrome or heat stroke”, as indicated by the health insurance in a file dedicated to the subject on its website. Many individual risk factors such as old age (infant, elderly), chronic diseases, etc., can alter the adaptation of our organism. “To adapt to the heat, we sweat, but when we do that, we feel dehydrated,” The pharmacist explains. By causing forceful excretion of water in the kidneys or excessive sweating, certain medications such as diuretics can cause dehydration.

This is also the case for NSAIDs, ACE inhibitors, or drugs used in psychiatry, such as antipsychotics, which can disrupt the body’s adaptation to these high temperatures and lead to overheating. Or the so-called “narrow therapeutic range” drugs, that is, those whose dosage is particularly precise so that they are effective and do not cause harmful effects. with heat, The practitioner continues, Severe dehydration will increase the concentration of these drugs and cause adverse effects in the patient. Such as lithium salts, which become toxic in case of dehydration, or certain antibiotics or antivirals which, in the absence of adequate hydration, can cause kidney impairment and accelerate the dehydration process.

Among the summer diseases are sunburn and heat stroke. One of its tragedies is heat stroke, which can be fatal. It occurs when the body cannot control its temperature. The latter increases, which leads to a rise in temperature and loss of consciousness. The victim is vomiting, nausea, headache, delirium and even convulsions. This is a serious emergency that must be treated quickly: call the emergency services. Forget aspirin and paracetamol, the National Agency for the Safety of Medicines (ANSM) recommends: Paracetamol is ineffective in cases of stroke, and aspirin can disrupt the body’s thermoregulation.

Moreover, whoever says heat, often says … the sun. This is also the bad companion for some photosensitive specialties.

“The risk of photosensitivity is real for some drugs, which then, when the affected person is exposed to the sun, causes allergic reactions or spots on the skin, which can be irreversible.”

hospital pharmacist

in franceinfo

This risk is indicated in the medicine leaflet by a diagram of a small red triangle containing the sun and a small cloud. Under the influence of the sun, the pharmacist continues, In the minutes or hours after exposure, these medicines can cause scalding, sunburn, with or without blistering, sometimes localized to the area where the medicine is applied if it is a cream or ointment, or to parts exposed to the sun if the medicine is taken regularly. My system, as for example for an antibiotic.

Among them (this – the long list – is not exhaustive), are taken orally: NSAIDs, antiepileptics, diuretics (sulfonamide, triamterene), oral antidiabetics, in particular the hypoglycemic sulfonamides such as glimepiride or glibenclamide. Or isotretinoin used to treat acne, and antibiotics such as Ciflox and Tavanic.®and Oflocet®, As well as drugs used in neuropsychiatry (Tofranil®Tegretol®…). Among the locally applied photosensitizing drugs (in the cream, often), one will find eg ketoprofen (eg Ketum)®), or even anti-allergic or anti-acne ointments.

Finally, ANSM reminds us that in all cases, you should never stop your treatment without first consulting your doctor or pharmacist, at the risk of exposing yourself to complications associated either with the abrupt discontinuation of the medication, or related to the disease itself, because it is no longer treated.


#Paracetamol #aspirin #diuretics #drugs #caution #case #extreme #heat

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button